Alert archive / Texas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 93, NWS Midland/Odessa, TX

June 13, 1998Terrell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 13, 1998, 7:58 PM CDT for Terrell County, Texas. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 13, 1998, 7:58 PM CDT (00:58 UTC)
Expired
Jun 13, 1998, 8:45 PM CDT
In force
47 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 191 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 8:24 PM CDTThunderstorm Wind 50Dryden, TXA line of storms extended from McCamey south to the Rio Grande. A 50 knot gust was recorded by the Terrell County Airport ASOS.
Jun 13, 8:35 PM CDTThunderstorm WindDryden, TXA cell in the northern part of the line had damaging wind gusts that ripped doors off one house, blew belongings out into the yard, and took the roof off a barn.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 1.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 1998-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4796 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 1998-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4796 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1634 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
1.8
Supercell composite
28.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

129 
WUUS1 KMAF 140059 RRA
SVRMAF
TXC443-140145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
758 PM CDT SAT JUN 13 1998

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TERRELL COUNTY IN WESTERN TEXAS

* UNTIL 845 PM CDT

* AT 757 PM CDT... MIDLAND DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 6 MILES WEST OF SANDERSON MOVING EAST AT 25 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM ARE... SANDERSON.

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

TJT/EMP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:20 PM CDT, 5 hours 38 minutes earlier.

Area forecast discussion, Jun 13, 2:20 PM CDT, 5 hours 38 minutes before
AREA FORECAST DISCUSSION...CORRECTED KP07 LOW
NATIONAL WEATHER SERVICE MIDLAND TX
220 PM CDT SAT JUN 13 1998

18Z SFC ANALYSIS SHOWS LOW PRESSURE OVER NERN CO WITH ASSOCIATED
TROUGH E KCDS-E KMAF-W KP07.  DEWPOINTS REMAIN GENERALLY IN THE 50S
ACROSS THE FA WITH MAINLY SW-WLY WINDS.  KMAF 88D VWP INDICATING SW-
WLY WINDS FROM THE SFC TO AT LEAST 11K FT MSL.  IN ADDITION...
REFLECTIVITY PRODUCT INDICATING ISOLATED SHRA/TSRA OVER THE HIGHER
TERRAIN.  1845Z VISIBLE IMAGE SHOWS NICE CUMULUS FIELD OVER
MOUNTAINS BUT GENERALLY CUMULUS FREE E OF THE MOUNTAINS.  WV LOOP
SHOWS SUBTROPICAL PLUME OF MOISTURE OVER MUCH OF THE AREA.

MODELS IN GOOD AGREEMENT IN KEEPING H5 RIDGE OVER GULF OF MEXICO THE
DOMINATE WX FEATURE OVER FA AS SYSTEMS (ALONG WITH WX) CONTINUE TO
STAY WELL N.  AS A RESULT...SEE NO UPPER SUPPORT ATTM TO GIVE
WIDESPREAD CONVECTION OVER THE AREA.  THEREFORE...CONVECTION TO
REMAIN CONFINED TO VICINITY OF MOUNTAINS (RELATIVELY WEAK MID LEVEL
WLY FLOW SHOULD KEEP STORMS GENERALLY W OF THE PECOS RIVER).  SOME
OF THESE STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL GIVEN ABOVE
NORMAL PW AMOUNTS OVER THE AREA.  IN ADDITION...SOUNDING PROFILES
SHOULD GENERALLY BECOME MORE CONDUCIVE TO DOWNBURSTS.  OTHERWISE...
TEMPERATURES ALOFT WILL CONTINUE TO INCREASE RESULTING IN DRY...HOT
WX FOR MUCH OF THE FA THROUGH EARLY NEXT WEEK.

AS FOR TEMPERATURES...WILL STICK CLOSER TO PERSISTENCE THIS GO
AROUND AS GUIDANCE LOOKS A LITTLE TOO COOL GIVEN TRENDS LAST SEVERAL
DAYS.

MAF  72/104 --
CNM  69/103 --
MRF  59/101 21
P07  74/92  21

EARLE

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:32 PM CDTSevere Thunderstorm WarningMAFPecos48 min
Jun 13, 8:34 PM CDTFlash Flood WarningMAFTerrell3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.